Common Painkillers Can Increase Risk Of Heart Attack

0
1126

According to the findings of a recent study, taking common painkillers or over-the-counter painkillers can increase the chances of getting a heart attack.

The group of drugs known as nonsteroidal anti-inflammatory drugs (NSAIDs) can increase the risk of getting a heart attack by an average of 20% to 50%, in comparison to someone who does not take these drugs. The study considered other factors like the dosage and the amount of tie the drug had been administered.

The study did not establish a cause and effect relationship between taking NSAIDs and an increase in heart attack risk. However, it found an association through observation.

NSAIDs include drugs like, ibuprofen, diclofenac, celecoxib and naproxen, which can be easily obtained over the counter. Higher doses of these drugs can be taken through prescription to relieve pain or fever resulting from a range of causes, including flu, headaches, back pain and menstrual cramps.

These drugs assist in relieving pain in wide ranging issues, which means that they are often needed for short periods of time.

Commenting on the findings of the study, lead researcher and an epidemiologist at the University of Montreal Hospital Research Center, Dr. Michèle Bally said, “We found that all common NSAIDs shared a heightened risk of heart attack. There is a perception that naproxen has the lowest cardiovascular risk (among the NSAIDs), but that’s not true.”

The researchers, after their observation, found out that taking any dosage of these drugs for one week, one month or longer were associated with higher risk of heart attack. They also noted that this risk seemed to decline when the participants stopped taking the drugs.

The researchers said that the findings of their study suggests that doctors and patients should consider the pros and cons of the painkillers before incorporating them in their treatment.

The findings of the research were published in the BMJ on Tuesday.

Source:CNN

LEAVE A REPLY

Please enter your comment!
Please enter your name here